Kansas, 2006

Lightning Strike in Kansas, August 25, 2006

August 25, 2006 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 2:27 PM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Aug 25, 2:27 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI AUG 25 2006

.DISCUSSION...
CONCERNS THIS PACKAGE ARE SEVERE WEATHER CHANCES THIS EVENING...THEN
HEAVY RAINFALL TONIGHT INTO THE WEEKEND.

THIS EVE AND TONIGHT:
SURFACE BOUNDARY/TROF CURRENTLY EXTENDS FROM NEAR PTT-HUT TO JUST
NORTH OF EMP.  LATEST ANALYSIS SHOWS THAT SURFACE DEWPOINTS JUST
NORTH OF THE BOUNDARY HAVE CREEPED BACK TO NEAR 70 IN SLN/RSL WHICH
WOULD SUGGEST MAIN FRONT IS STILL NORTH OF THIS AREA. MID LAYER
COOLING ACROSS NW KS HAS LEAD TO TSRA ERUPTING NEAR GLD.  THIS MID
LEVEL COOLING AND UPPER LEVEL DIFFLUENCE MOVES INTO CEN KS AS THE
LATE AFTERNOON/EARLY EVENING PROGRESSES.  THE MID LEVEL ENERGY WILL
HELP ERODE THE CAP IN PLACE ACROSS THE AREA ENOUGH FOR SHRA/TSRA TO
DEVELOP INITIALLY ACROSS CEN KS. 0-6KM SHEAR OF 30-40KT AND MUCAPES
OF 2000-3000 J/KG SUGGEST THAT ANY STORM THAT DOES DEVELOP COULD
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT APPEARS TO BE
LARGE HAIL. SO WILL KEEP THIS WORDING IN THE GRIDS AND ZONES.

AS THE EVENING/OVERNIGHT PROGRESSES...THE THREAT TURNS TO A HEAVY
RAINFALL AS 850-700H FN-CONVERGENCE AND WARM ADVECTION INCREASES
OVER THE TOP OF THE BOUNDARY. UPPER DIFFLUENCE FROM THE RIGHT REAR
QUADRANT OF THE UPPER LEVEL JET ALSO HELPS WITH EFFICIENT RAINFALL
PRODUCTION AS PW VALUES REMAIN HIGH. FLASH FLOOD GUIDANCE VALUES IN
CEN KS ARE LOW DUE TO RECENT HEAVY RAINS...SO HAVE GONE WITH A FLOOD
WATCH FOR AREAS GENERALLY NORTH OF A KINGMAN- WICHITA-COTTONWOOD
FALLS LINE FOR THIS FLOODING POTENTIAL.

SAT AND SAT NIGHT:
SHRA/TSRA WILL PROBABLY BE ONGOING FOR THE START OF SAT AS LOW LEVEL
BOUNDARY REMAINS STATIONARY ACROSS SRN KS...WITH 850H BOUNDARY
DRAPED A LITTLE FURTHER NORTH ACROSS CEN KS. FN-CONVERGENCE AND
UPPER LEVEL DIFFLUENCE REMAINS ACROSS THE AREA. SO WILL KEEP FLOOD
WATCH GOING AT LEAST UNTIL NOON. LOW LEVEL BOUNDARY REMAINS DRAPED
ACROSS SRN/SERN KS FOR THE LATE AFTERNOON ON SAT. AMOUNT OF
SUNSHINE/HEATING WILL PLAY A KEY FACTOR ON WHETHER TSRA WILL
REDEVELOP ALONG THIS BOUNDARY.  CURRENT MODELS SUGGEST INSTABILITY
WILL AGAIN POOL JUST SOUTH OF THE BOUNDARY WITH CLOUDS THINNING SOME
FOR REDEVELOPMENT OF TSRA ACROSS SRN KS.

WIDESPREAD TSRA REDEVELOPMENT WILL PROBABLY HOLD OFF UNTIL THE
EVENING AND OVERNIGHT HOURS SAT AS WARM ADVECTION AND LOW LEVEL JET
INCREASES AGAIN ACROSS SRN KS. ANOTHER MID LEVEL JET STREAK ALSO AID
IN UPPER LEVEL DIFFLUENCE ACROSS THE AREA FOR ANOTHER CHANCE FOR
EFFICIENT RAINFALL AND A HEAVY RAIN THREAT.  WILL NOT GO WITH A
FLOOD WATCH FOR THIS FRAME AS HEAVY RAIN THREAT LOOKS FURTHER SOUTH
THAN CURRENT PATH. BUT DEPENDING ON WHAT HAPPENS TONIGHT...LATER
SHIFTS MAY HAVE TO LOOK AT THIS MORE CLOSELY.

SUN:
SHRA/TSRA EXPECTED TO ONGOING AGAIN ALONG THE KS/OK BORDER EARLY
MON.  NOT ALOT OF CONFIDENCE FOR THIS TIME FRAME AS TIMING OF MAIN
SHORTWAVE IN THE PACIFIC NORTHWEST IS IN DOUBT. BUT LOW LEVEL
BOUNDARY WILL REMAIN PARKED ACROSS SRN KS...WITH CHANCE POPS IN MOST
LOCATIONS AS ANY WEAK IMPULSE WILL LEAD TO SHRA/TSRA REDEVELOPING.

MON:
MODELS DIFFER ON TIMING OF OF PRECIP FINALLY MOVING OUT OF THE AREA
SOME TIME ON MON.  LATEST MODEL RUNS ARE A LITTLE SLOWER WITH MAIN
SHORTWAVE IN THE PACIFIC NW FINALLY MOVES ACROSS THE AREA.  LATEST
WATER VAPOR IMAGERY SUGGESTS SHORTWAVE IS A LITTLE DEEPER THAN THE
MODELS SUGGEST...SO SLOWER SOLUTION SEEMS LIKE THE WAY TO GO.  SO
WILL KEEP POPS ACROSS MOST LOCATION THROUGH MON AFTERNOON AS
SHORTWAVE COMES OUT DEEPER AND SLOWER.

WILL TAPER OFF POPS IN MOST LOCATIONS EXCEPT SERN KS FOR MON
NIGHT...AS SUBSIDENCE HELPS PUSH PRECIP CHANCES EAST OF THE AREA.

TUE-FRI:
WILL LINGER SOME SLIGHT POPS IN EXTREME SERN KS EARLY ON TUE...AS
THINGS BEGIN TO DRY OUT ACROSS THE AREA. OTHERWISE...MED RANGE
MODELS CONTINUE TO BUILD THE SURFACE HIGH PRESSURE INTO KS FROM THE
NORTH FOR THIS TIME FRAME.  SO WILL SEE SOME DRY DAYS WITH NEAR
NORMAL TEMPS. WITH RIDGE IN CONTROL...NOT MUCH IN THE WAY OF
SENSIBLE WEATHER TO WORRY ABOUT.  WILL START TO WARM UP TEMPS ON
FRI...AS RIDGE MOVES TO THE EAST OF THE AREA AS TROF IN WRN KS
DEVELOPS INCREASING THE WARM AIR RETURN ACROSS KS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  83  66  83 /  90  60  60  50
HUTCHINSON      67  81  65  82 /  90  60  50  50
NEWTON          67  82  66  82 /  90  60  50  50
ELDORADO        68  84  67  83 /  80  60  60  60
WINFIELD-KWLD   70  85  67  83 /  80  60  60  60
RUSSELL         63  78  62  80 /  90  50  30  40
GREAT BEND      64  79  62  81 /  90  60  40  40
SALINA          65  80  64  81 /  90  60  40  50
MCPHERSON       66  81  65  82 /  90  60  50  50
COFFEYVILLE     72  89  69  84 /  60  60  70  60
CHANUTE         71  84  68  83 /  80  70  70  60
IOLA            70  84  68  83 /  80  70  70  60
PARSONS-KPPF    72  86  69  84 /  70  60  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON SATURDAY FOR KSZ032-033-047>053-067>069-
082-083.

&&
Hazardous weather outlook, Aug 25, 7:47 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CDT FRI AUG 25 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
847 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH LATE EVENING ALONG AND NORTH OF
A SOUTHWARD MOVING COLD FRONT. SOME OF THE STORMS WILL CONTINUE TO
BE SEVERE WITH THE POTENTIAL FOR GOLFBALL OR LARGER HAIL...DAMAGING
WINDS AND FLOODING. THE AREA OF GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM SALINA TO HARPER
THROUGH THE REST OF THE EVENING.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT WITH
FLOODING POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DUE TO
SOME TRAINING OF THUNDERSTORM ACTIVITY. SEE THE LATEST FLOOD WATCH
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORMS WILL CONTINUE INTO EARLY SATURDAY WITH POSSIBLE
HEAVY RAINFALL AND FLOODING.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM SATURDAY AFTERNOON
THROUGH MONDAY. DEPENDING ON WHERE THE COLD FRONT IS LOCATED OVER
THE WEEKEND...FLOODING POTENTIAL COULD CONTINUE...ESPECIALLY IF A
GIVEN AREA RECEIVES MULTIPLE ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED LATE FRIDAY
EVENING...GENERALLY ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS. REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE
GREATLY APPRECIATED THROUGH THE WEEKEND.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PH/CJ/KETCHAM/SCHRECK

In the hours before

Special weather statement, Aug 25, 8:32 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT FRI AUG 25 2006

KSZ098-099-260330-
CHAUTAUQUA-MONTGOMERY-
932 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVANA...OR 11 MILES EAST OF SEDAN...AND
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 25, 8:47 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT FRI AUG 25 2006

KSZ082-091-260345-
HARPER-KINGMAN-
947 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF ZENDA...OR 16 MILES EAST OF
MEDICINE LODGE...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 25, 9:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 PM CDT FRI AUG 25 2006

KSZ053-260345-
CHASE-
1013 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF WILSEY...OR 12 MILES NORTHWEST
OF COTTONWOOD FALLS...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 25, 9:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1039 PM CDT FRI AUG 25 2006

KSZ098-260445-
CHAUTAUQUA-
1039 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA COUNTY...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 8 MILES SOUTH OF SEDAN...
AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 25, 10:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1117 PM CDT FRI AUG 25 2006

KSZ098-099-260445-
CHAUTAUQUA-MONTGOMERY-
1117 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PERU...OR 8 MILES SOUTHEAST OF SEDAN...AND
MOVING NORTHEAST AT 30 MPH.

WINDS TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 25, 10:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT FRI AUG 25 2006

KSZ095-096-260500-
NEOSHO-WILSON-
1130 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BUFFALO...OR 9 MILES WEST
OF CHANUTE...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 4 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sedgwick

When
August 25, 10:30 PM CST
Where
Sedgwick County, Wichita
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A lightning strike set a 14-unit building on fire at Twin Lakes Apartment Complex. The fire destroyed the roof and top floors of the building. Fortunately, no one was injured from the blaze. Information courtesy of the Wichita Eagle.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528732.